Evidence map›Paper›PMID 40391056›Full record

ArticleToxicology reports2025

Left bundle branch block morphology on electrocardiogram after massive diphenhydramine overdose.

Kara Yeung, Riku Moriguchi, Jeremy Hardin, Henrik Galust, Mina Ghobrial, Martin Krause, Justin Seltzer, Richard Clark

Abstract readCase Reports
In one paragraph

Article in Toxicology reports, 2025. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Not yet cited in PubMed.

0numbers the graph read from it
0cells of the map it votes in
0citing papers in PubMed
–field-weighted citation impact
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

0 citing papers in PubMed.

No citing paper in PubMed yet.

4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

8 authors.

Kara YeungDivision of Medical Toxicology, Department of Emergency Medicine, UC San Diego Health, CA, USA.
Riku MoriguchiDivision of Medical Toxicology, Department of Emergency Medicine, UC San Diego Health, CA, USA.
Jeremy HardinSouthern California Permanente Medical Group, San Diego, CA, USA.
Henrik GalustEisenhower Health, Rancho Mirage, CA, USA.
Mina GhobrialDivision of Critical Care Medicine, Department of Emergency Medicine, UC San Diego Health, CA, USA.
Martin KrauseDivision of Anesthesia Critical Care Medicine, Department of Anesthesia, UC San Diego Health, CA, USA.
Justin SeltzerDivision of Medical Toxicology, Department of Emergency Medicine, UC San Diego Health, CA, USA.
Richard ClarkDivision of Medical Toxicology, Department of Emergency Medicine, UC San Diego Health, CA, USA.

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

Diphenhydramine is a first-generation antihistamine with various pharmacologic effects including sodium channel blockade. Electrocardiographic findings often presents with QRS prolongation with a rightward axis. Left bundle branch block (LBBB) is a rare manifestation in this context. We present a case of a 35-year-old woman who presented to the emergency department after ingesting 100 tablets of diphenhydramine 25 mg (46 mg/kg) with alcohol to self-harm. She experienced two generalized tonic-clonic seizures en route to the hospital. Initial vital signs were: pulse of 105 bpm, blood pressure of 141/101 mmHg, oxygen saturation of 100 % by mask ventilation, and temperature of 95.9 °F. She was intubated for airway protection. Laboratory results revealed hypokalemia (2.3 mmol/L), elevated lactate (10.4 mmol/L), and serum ethanol concentration of 187 mg/dL. A whole blood diphenhydramine concentration, taken six hours post-presentation, was elevated at 7324.9 ng/mL (therapeutic levels: 25-112 ng/mL). An electrocardiogram showed sinus tachycardia, heart rate 116 beats/minute, PR interval of 54 ms, QRS duration of 152 ms, and new LBBB. The patient received 150 mEq of sodium bicarbonate and a repeat electrocardiogram demonstrated sinus tachycardia and resolution of LBBB. During her hospital course, she maintained normal sinus rhythm without conduction abnormalities. She was extubated the following day and transferred to a psychiatric unit two days later. Reversible LBBB can be observed due to various etiologies including sodium channel blockade. Our case demonstrates that patients who develop a new LBBB after diphenhydramine overdose can be treated with standard therapy, including sodium bicarbonate.

Indexed as

CardiotoxicityDiphenhydramineEKGLeft bundle branch blockSodium channel blockade

Identifiers

PMID40391056
PMCPMC12088738

What OpenQuestion holds

Textmetadata
LicenceCC BY
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.